Arizona, 2022Damaging Wind in Arizona, September 21, 2022
September 21, 2022 · NWS TWC · 1 event in 1 county or zone
Thunderstorms moved northeast across southeast Arizona from late morning into early evening. One storm produced damaging winds in Marana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved northeast across southeast Arizona from late morning into early evening. One storm produced damaging winds in Marana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 21, 3:53 PM MST, 2 minutes earlier.
Area forecast discussion, Sep 21, 3:53 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
353 PM MST Wed Sep 21 2022
.SYNOPSIS...Scattered to numerous showers and storms will continue
today with a few strong to severe storms and increase risk of flash
flooding. Flash Flood Watch remains in effect for southeast
Arizona through late this evening. Storms will become more
isolated Friday and Saturday before dry conditions return Sunday.
&&
.DISCUSSION...The western half of Pima County has been
experiencing the brunt of the thunderstorms this afternoon. The
PWATs from the 12z sounding has 1.89in and the atmospheric profile
indicates a tropical influence. This moisture profile is
mirroring the temperature profile from the 700mb to the 400mb, and
it has an onion shape in the lower profile which can result in
several wet microbursts this afternoon. Very saturated, good
shear, and great upper diffluence to keep storms developing in
the area through the early night. It is not surprising on how
storms have been training from the southern edge of our CWA due to
the upper flow bringing deep moisture from Baja California.
Training storms can bring more rain and can cause significant
flooding to areas. WPC has elevated our Excess Rainfall Outlook
for the rest of the day with the Tucson west under Moderate Risk.
As for the rest of the CWA, storms will start to spread a little
more east to bring showers and thunderstorms tonight. A Flash
Flood Watch is still in effect through 11pm.
Tomorrow, the synoptic pattern will shift into a westerly flow and
drying our area out. Yet, we can expect afternoon thunderstorms
and showers from daytime heating and enough left over moisture
from today's round of storms. Over the weekend, the 500mb ridge
will move over the region to bring a warmer temperatures for the
end of the month.
&&
.AVIATION...Valid through 23/00z.
+TSRA/SHRA around KOLS/KTUS continues through the late evening
hours and becoming more of SHRA/VCSH through 22/06Z. Ceilings can
briefly drop down to MVFR conditions from TSRA/SHRA. Surface
winds remain near 10 kts or less, with gusty outflow winds
possible with SHRA/TSRA of 30kts. Scattered TSRA/SHRA expected
tomorrow between 21/20z-22/03z with very brief MVFR possible under
heavier showers. Otherwise, FEW-SCT clouds at 5k-9k feet AGL and
BKN-OVC clouds at or above 10k feet AGL. Aviation discussion not
updated for TAF amendments.
&&
.FIRE WEATHER...Widespread showers and storms will be present
today and tomorrow before beginning a downward trend through the
weekend. Isolated strong to severe storms are possible. 20 foot
winds will remain less than 15 kts this week favoring the west to
northwest each afternoon through the weekend. Near normal temps
are expected through the end of the week.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 11 PM MST this evening for AZZ501>515.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 21, 2:21 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
221 PM MST Wed Sep 21 2022
AZZ502-504-505-212200-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
221 PM MST Wed Sep 21 2022
...A cluster of strong thunderstorms will impact portions of north
central Pima and southwestern Pinal Counties through 300 PM MST...
At 219 PM MST, Doppler radar was tracking strong thunderstorms over
Santa Rosa and Pisinemo, or 28 miles north of Sells, moving north at
15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Santa Rosa, Pisinemo, Covered Wells, Anegam, North Komelik, Palo
Verde Stand, Ak Chin, No:ligk, Cababi, Sil Nakya, San Luis - Sells
District, Mountain Village, San Luis, Rincon, Santa Rosa School and
Silver Bell.
This includes Route 86 between mile markers 81 and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3197 11200 3202 11235 3255 11219 3250 11133
TIME...MOT...LOC 2119Z 201DEG 15KT 3231 11201
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JRMThunderstorm Wind, Pima
- When
- September 21, 3:55 PM MST to 4:00 PM MST
- Where
- Pima County, 1.26 mi SW of Tuscon Marana Nw Airport to 0.77 mi S of Marana
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 32.406, -111.234
Thunderstorm winds downed power lines on Sanders Rd. causing its closure and the lost of power for more than 2000 customers. Winds also downed several Palo Verde trees near Moore Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, September 21, 2022$280,000 · 58 kt wind · 3 events
- Damaging Winds in Pennsylvania, September 21 to 22, 2022$31,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Winds in Utah, September 21 to 22, 2022$11,000 · 67 kt wind · 16 events
- Hail and Damaging Wind in Michigan, September 21, 2022$15,000 · 2 in hail · 7 events
- Damaging Winds in Indiana, September 21, 2022$15,000 · 50 kt wind · 5 events
- Flood and Damaging Winds in Idaho, September 21, 2022$3,000 · 63 kt wind · 11 events
- Flash Flooding in Arizona, September 21 to 22, 2022$10,000 · 8 events
- Hail in Michigan, September 21, 20221.75 in hail · 6 events
- Damaging Winds in New York, September 21 to 22, 2022$10,000 · 51 kt wind · 5 events
- Damaging Winds in Ohio, September 21, 2022$8,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, September 21, 2022$9,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Michigan, September 21, 20221 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058234.